Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 242, NWS Lincoln, IL

August 6, 2000Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 6, 2000, 3:05 PM CDT for Marshall County, Stark County, Illinois. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 3:05 PM CDT (20:05 UTC)
Expired
Aug 6, 2000, 4:00 PM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Marshall County, IL, Stark County, IL

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:09 PM CDTThunderstorm WindWest Jersey, ILSeveral large trees were blown down.
Aug 6, 3:35 PM CDTThunderstorm Wind 52 EHenry, ILNumerous trees, tree limbs and power lines were blown down throughout the town. One tree was struck by lightning, with one of the fallen branches striking a 16 year old female in the back. She was transported to the hospital with minor back pain, then released

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS53 KILX 062006
SVRSPI
ILC123-175-062100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS
  STARK COUNTY IN CENTRAL ILLINOIS

* UNTIL 400 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTHWEST OF WEST JERSEY
  TO 20 MILES SOUTHWEST OF SPARLAND...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST JERSEY
  LA FAYETTE
  TOULON
  WYOMING
  CAMP GROVE
  SPARLAND
  CASTLETON
  ELMIRA

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4114 8998 4100 8999 4099 8944 4114 8934
          4113 8964 4122 8967 4123 8985

FRIEDERS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:40 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 6, 2:40 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT SUN AUG 6 2000

FORECAST PROBLEMS INCLUDE TIMING AND INTENSITY OF CONVECTION
TONIGHT THROUGH TUESDAY.

19Z SATELLITE AND 88D PICS SHOW A LARGE AREA OF TSRA MOVING INTO
WEST CENTRAL IL WITH A FEW EMBEDDED STRONGER STORMS.  AT THE SAME
TIME A DEVELOPING LINE OF CONVECTION FROM SOUTH CENTRAL WISCONSIN
ACROSS NORTHWEST IL INTO EAST CENTRAL IOWA CONTINUES TO MOVE EAST.
THIS ACTIVITY IS UNDER THE FAVORABLE RIGHT REAR QUAD OF AN 80+ KT
JETSTREAM.

AIR OVER CENTRAL ILLINOIS IS MOIST AND VERY UNSTABLE WITH LIS -5 TO
-10...CAPES PROGGED TO AROUND 4000...SFC DEW POINTS IN THE MID TO
UPPER 70S AND TEMPS APPROACHING 90 DEGREES. EVERYTHING IN PLACE FOR
TSRA OVER MOST OF THE CFWA THIS AFTERNOON INTO TONIGHT.
UNIDIRECTIONAL WIND FLOW ALOFT INDICATES MAINLY SQUALL LINE
FORMATION WITH DAMAGING WINDS AND POSSIBLE LARGE HAIL AS PER SPCS
DISCUSSION.

LEANING TOWARD ETA MODEL SOLUTION.  TIMED CROSS SECTIONS ACROSS THE
AREA INDICATING  DRYING AND STABILIZATION ACROSS CENTRAL IL DURING
THE DAY MONDAY. WILL PROBABLY STILL KEEP A 30 PERCENT POP FOR
MONDAY. NEXT SHORT WAVE FROM THE NORTHWEST TO TRIGGER ANOTHER ROUND
OF TSRA LATE MONDAY NIGHT INTO TUESDAY.

A SEVERE THUNDERSTORM WATCH CURRENTLY ACROSS EXTREME NORTHWEST
COUNTIES OF CWA WITH SPC CONSIDERING ANOTHER ONE WILL BE NEEDED
SOUTH OF CURRENT BOX WHICH WOULD PROBABLY ENCOMPASS REST OF THE ILX
CWA. LIKELY TO BE ISSUED RIGHT AROUND FCST TIME AT 4 PM.

EXTENDED OUTLOOK.  CHARTS SHOW ANOTHER COLD FRONT DROPPING SOUTHEAST
FROM CANADA WITH THE FRONT REACHING CENTRAL IL WEDNESDAY AND HANGING
UP ACROSS THE AREA THURSDAY.  THE FRONT FINALLY MOVES TO SOUTHERN IL
ON FRI.  PRECIPITATION INDICATED FOR WED AND THU THEN DRY FRIDAY.
TEMPS INDICATED TO BE NEAR NORMAL IN THE MID 80S ALL THREE DAYS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 071/091 072/089 070 33633
PIA BB 070/090 071/088 068 33644
DEC BB 070/090 071/089 070 33633
CMI BB 070/088 071/089 070 33643
MTO BB 072/089 072/089 071 33643
LWV BB 073/090 073/090 071 33543

.ILX...NONE.

PALMER

In the hours before

Special weather statement, Aug 6, 11:45 AM CDT, 3 hours 20 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1145 AM CDT SUN AUG 6 2000

THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE AND INTENSITY THIS
AFTERNOON ACROSS CENTRAL AND SOUTHEAST ILLINOIS. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREAT WITH THESE STORMS...ALTHOUGH
ISOLATED TORNADOES MAY OCCUR DURING THE INITIAL STAGES OF DEVELOPMENT.
SPOTTER ACTIVATION WILL BE NEEDED FROM THE MID AFTERNOON HOURS THROUGH
THIS EVENING.

IN ADDITION TO THE THREAT FOR SEVERE THUNDERSTORMS...HIGH LEVELS OF
HUMIDITY...AND TEMPERATURES APPROACHING 90 DEGREES WILL RESULT IN
VERY UNCOMFORTABLE CONDITIONS FOR PEOPLE SPENDING TIME OUTDOORS
THIS AFTERNOON. AS A RESULT...THE HEAT INDEX IS FORECAST TO REACH 100
DEGREES IN SEVERAL LOCATIONS THIS AFTERNOON.

SMITH/MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:47 PM CDTSevere Thunderstorm WarningILXKnox, Peoria43 min
Aug 6, 5:06 PM CDTSevere Thunderstorm WarningILXEffingham54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.